Belfast Telegraph

Prescription pill warning after death of Derry woman on cocktail of drugs

By Donna Deeney

The death of a woman poisoned by three prescribed drugs should serve as a warning about the risks of drug combinations and taking more than the stated dose, a coroner has warned.

Patrick McGurgan found that Alyson Cochrane (31), from Pennethorne Court in the Waterside of Derry, died from a higher than prescribed dose of drugs, including morphine and fluoxetine - also known as Prozac - the latter of which was prescribed for an eating disorder.

Police were called to Ms Cochrane's address on December 15 last year after she failed to turn up for work. A PSNI constable said that when he entered the woman's flat, he found her dead on a sofa.

A post-mortem examination found high levels of morphine and fluoxetine in her blood, along with therapeutic levels of a third medication, gabapentin.

The dead woman's GP, Dr Noel Boyle, said she had been prescribed all three medicines found in her blood.

He also stressed she had a "complicated medical history" and had undergone a number of major operations. She was also being treated for an eating disorder.

Questioned about the possibility of her taking her own life, the GP responded that neither he nor any of the doctors in his practice had noticed a "hint or red flag" that she was suicidal.

Ms Cochrane's mother echoed this sentiment, telling the court that when she spoke to her daughter the evening before she died, she "was in good spirits" and looking forward to the future.

Summing up, Mr McGurgan said Ms Cochrane had died accidentally. "She had been prescribed a number of medicines and these were the ones found in her bloodstream," he added.

"It is important that people understand how medicines work together and the dangers of taking more than what is prescribed.

"Alyson, feeling pain, took more than was prescribed, not knowing the effect of the combination of the drugs she had been prescribed."

Belfast Telegraph

Popular

From Belfast Telegraph